Alert archive / South Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 16, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Jul 19, 2003, 7:38 PM EDT for Beaufort County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2003, 7:38 PM EDT (23:38 UTC)
- Expired
- Jul 19, 2003, 9:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 39 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2452 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCHS 192340
FFWCHS
SCC013-200145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
738 PM EDT SAT JUL 19 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 945 PM EDT
* AT 738 PM EDT...RADAR INDICATED A CLUSTER OF THUNDERSTORMS
PRODUCING VERY HEAVY RAIN OCCURRING OVER PORT ROYAL. THE
THUNDERSTORMS PRODUCING THE HEAVY RAIN ARE MOVING EAST AT
20 MPH.
* FLASH FLOODING WILL OCCUR IN AND AROUND...
BEAUFORT AND PORT ROYAL...
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.
LAT...LON 3246 8080 3230 8074 3237 8048 3257 8068
3252 8077
$$
242 follow-up statements
000 WGUS72 KCHS 200040 FFSCHS SCC013-200145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 837 PM EDT SAT JUL 19 2003 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR BEAUFORT COUNTY UNTIL 945 PM EDT... THE HEAVIEST SHOWERS HAVE NOW MOVED TO THE EAST...BUT FLOODING PROBLEMS CONTINUE IN PORT ROYAL THIS EVENING. RADAR ESTIMATES OF 4 TO 6 INCHES IN THREE HOURS HAVE BEEN COMMON THIS EVENING OVER BEAUFORT AND PORT ROYAL WHICH HAS CAUSED WATER TO COVER ROADS. MORE RAIN IS EXPECTED IN THE NEXT HOUR FROM ANOTHER THUNDERSTORM TO THE WEST. FLASH FLOODING IS EXPECTED IN AND AROUND...BEAUFORT...FRIPP ISLAND... PARRIS ISLAND AND PORT ROYAL. STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN CHARLESTON. LAT...LON 3243 8033 3222 8056 3238 8078 3257 8080 $$ JR
000 WGUS72 KCHS 200149 FFSCHS SCC013-200200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 948 PM EDT SAT JUL 19 2003 ...THE FLASH FLOOD WARNING FOR BEAUFORT COUNTY HAS BEEN ALLOWED TO EXPIRE... THE HEAVY RAINS THAT PRODUCED 4 TO 6 INCHES OF RAINFALL IN THE BEAUFORT AND PORT ROYAL AREA HAS NOW MOVED OFF SHORE. WATER IS NOW DRAINING AND FLOODING IS SUBSIDING. THEREFORE THE FLOOD WARNING FOR BEAUFORT COUNTY HAS BEEN ALLOWED TO EXPIRE. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 843-747-5046. $$ JR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:16 PM EDT, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 19, 2:16 PM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 216 PM EDT SAT JUL 19 2003 WV IMAGERY INDICATING A STRONG S/WV MOVING SWD INTO THE SERN STATES THIS PM. AHEAD OF THIS FEATURE...NMRS SHRA/TSRA WERE DEVELOPING ALONG WEAK BOUNDARIES. THIS STORMS WERE MOVG E BUT WL BEGIN TO PROPAGATE SWD INTO THE STRONG INSTABILITY ACROSS FA THROUGH THE LATE PM HOURS. THE S/WV MAY HELP THE STORMS TO ORGANIZE AND PRODUCE ISOLD WIND DAMAGE. OTHERWISE...THE MAIN HAZARD WL BE CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. THE STORMS WL SLOWLY MOVE S ACROSS FA OVERNIGHT FOLLOWED BY STRONG MID LVL DRYING AND NVA FOR LATE TONIGHT AND SUN. WL HAVE A DRY FCST IN SC COUNTIES AND ONLY A SLIGHT CHC IN GA COUNTIES FOR SUN. MODELS CONISISTENT IN DEVELOPING A SEASONABLY STRONG MID LVL TROF ACROSS THE ERN STATES NEXT WEEK. XPCT SEVERAL ROUNDS OF ORGANIZED TSRA MAINLY FROM TUE TO THU. WL GO DRY FOR FRI AND SAT AS THE FRONT MOVES OFF THE COAST. MARINE...BERMUDA HIGH WILL BE THE MAIN FEATURE FOR A LITTLE WHILE LONGER. HIGH BEGINS TO SLIP SOUTH AND EAST MONDAY INTO TUESDAY AS STRONG FRONT APPROACHES FROM THE NORTHWEST. WINDS AND SEAS WILL INCREASE AS GRADIENT TIGHTENS UP BETWEEN THE FRONT AND THE HIGH. WOULD NOT BE SURPRISED TO SEE SMALL CRAFT CONDITIONS AT LEAST IN THE GEORGIA OFFSHORE WATERS BY MONDAY NIGHT OR TUESDAY. GFS HAS THE FRONT MOVING THROUGH WEDNESDAY WITH WINDS DIMINISHING SIGNIFICANTLY AFTER THAT AS SURFACE HIGH TAKES OVER. NO FLAGS. .CHS... GA...NONE. SC...NONE. SCW/HSA
Hazardous weather outlook, Jul 19, 9:43 AM EDT, 9 hours 55 minutes before
AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051- 191545- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 943 AM EDT SAT JUL 19 2003 .DAY ONE...TODAY AND TONIGHT. .STRONG THUNDERSTORMS...SCATTERED STRONG THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. TORRENTIAL RAINS...GUSTY WINDS AND FREQUENT LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM. ISOLATED SEVERE WEATHER IS ALSO POSSIBLE. PLEASE REFER TO THE DAY ONE CONVECTIVE OUTLOOK...AND TO FUTURE SHORT TERM FORECASTS...AND POSSIBLE SPECIAL WEATHER OR FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .RIP CURRENTS...THERE IS A MODERATE RISK FOR RIP CURRENTS THIS AFTERNOON ALONG THE BEACHES OF SOUTH COASTAL SOUTH CAROLINA. REFER TO THE LATEST SURF ZONE FORECAST AND MARINE WEATHER STATEMENT FOR ADDITIONAL INFORMATION. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. .RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. AUSTIN
In the hours before
Special weather statement, Jul 19, 5:37 PM EDT, 2 hours 1 minute before
SCZ043-192215- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE CHARLESTON SC 537 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 615 PM EDT... AT 531 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES WEST OF HENDERSONVILLE...OR ABOUT 8 MILES NORTHEAST OF YEMASSEE...MOVING NORTHEAST AT 25 MPH. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM AS IT AFFECTS AREAS IN AND AROUND WHITE HALL...HENDERSONVILLE...GREEN POND ...RITTER...ASHEPOO...WALTERBORO...DRAWDY...THAYER AND NEYLES THROUGH 615 PM EDT. ANOTHER STRONG THUNDERSTORM 4 MILES WEST OF WIGGINS WILL AFFECT LOCATIONS FROM WIGGINS TO FENWICK AND BENNETTS POINT WITH GUSTY WINDS TO 45 MPH AND POSSIBLE SMALL HAIL. FREQUENT DEADLY CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY BOTH OF THESE STORMS. 24
Special weather statement, Jul 19, 5:51 PM EDT, 1 hour 47 minutes before
SCZ050-192230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 551 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL IMPACT LOWER CHARLESTON COUNTY THROUGH 630 PM EDT... AT 550 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR A LINE OF STRONG THUNDERSTORMS EXTENDING FROM WEST ASHLEY WEST TO HOLLYWOOD AND ADAMS RUN. THE STORM WAS MOVING EAST AND WILL AFFECT EDISTO ISLAND...JOHNS ISLAND...KIAWAH ISLAND AND FOLLY BEACH THROUGH 630 PM. WIND GUSTS TO 50 MPH AND HAIL TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED WITH THESE STORMS. VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THE STORMS. SCW
Special weather statement, Jul 19, 6:18 PM EDT, 1 hour 20 minutes before
GAZ088-100-101-192300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 618 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH COUNTY AND SCREVEN COUNTY THROUGH 700 PM EDT... AT 618 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM 5 MILES SOUTH OF STATESBORO EASTWARD INTO SOUTHERN EFFINGHAM COUNTY...AND ACROSS SOUTHERN SCREVEN COUNTY...MOVING EAST AT 20 MPH. THESE STRONG STORMS WILL AFFECT AREAS IN AND AROUND STILSON...MARLOW...RINCON AND NEWINGTON THROUGH 700 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 24
Special weather statement, Jul 19, 6:39 PM EDT, 59 minutes before
SCZ047-192315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 639 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY THROUGH 715 PM EDT... AT 638 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER HARDEEVILLE. THE STORM WAS MOVING NORTHEAST AND WILL AFFECT MORGAN AND SWITZERLAND. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. SCW
Special weather statement, Jul 19, 6:54 PM EDT, 44 minutes before
GAZ114-115-192330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 654 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY THROUGH 730 PM EDT... AT 654 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF REIDSVILLE...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND REIDSVILLE...HUGHLAND...COLLINS...BAY BRANCH...DANIELS... MANASSAS...BELLVILLE...UNDINE...HAGAN AND CLAXTON THROUGH 730 PM EDT. FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 24
Special weather statement, Jul 19, 7:16 PM EDT, 22 minutes before
GAZ100-192345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 716 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 745 PM EDT... AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTH OF REGISTER... OR ABOUT 10 MILES SOUTHWEST OF STATESBORO...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND REGISTER...PORTAL...OVERBROOK...NEVILS...JIMPS...IRONGATE... WESTCHESTER...WESTBROOKE...HOPEULIKIT AND GEORGIA SOUTHERN THROUGH 745 PM EDT. GUSTY WINDS OF 35 TO 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAINFALL CAN BE EXPECTED. 24
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:14 PM EDT | Special Marine Warning | CHS | 91 min | |
| Jul 19, 4:43 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 47 min |
Nearby
Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.